Finasteride may impair sex drive

March 23, 2011

Results of a new study suggest that men who take the drug finasteride to halt male pattern hair loss may experience an ongoing reduction in sex drive and, in some cases, prolonged periods of erectile dysfunction even after they stop using the drug, Medical News Today reports.

Washington - Results of a new study suggest that men who take the drug finasteride to halt male pattern hair loss may experience an ongoing reduction in sex drive and, in some cases, prolonged periods of erectile dysfunction even after they stop using the drug, Medical News Today reports.

 Researchers at George Washington University School of Medicine and Health Sciences looked at the reported types and duration of persistent sexual side effects in otherwise healthy men who took finasteride - commonly marketed by Merck under the names Propecia and Proscar - for male pattern hair loss. Michael Irwig, M.D., assistant professor of medicine, conducted standardized interviews with 71 men ages 21 to 46 who reported they were in otherwise good health and claimed they experienced the onset of sexual side effects after they began finasteride.

Of the men studied, 94 percent said they developed low sexual desire, 92 percent said they developed erectile dysfunction, 92 percent said they developed decreased arousal and 69 percent said they developed problems with orgasm.

The men reported using finasteride for an average of 28 months and stated that from the time of stopping finasteride to the interview date, the average duration of persistent sexual side effects was 40 months.

Medical News Today quotes Dr. Irwig as saying, “While finasteride has been associated with reversible adverse sexual side effects in multiple randomized, placebo-controlled trials, this is the first series to find that symptoms persisted for at least three months despite stopping finasteride.”

He said the study underscores the importance of physicians discussing the potential risk of persistent sexual side effects with their patients.